0
Abstract: Case Reports |

PULMONARY MICROEMBOLI AS A RESULT OF COSMETIC ENHANCEMENT FREE TO VIEW

Brooke B. Chandrasoma, MD*; Nader Kamangar, MD; Gregory B. Bierer, MD
Author and Funding Information

Cedars-Sinai Medical Center, Los Angeles, CA


Chest


Chest. 2009;136(4_MeetingAbstracts):41S-e-42S. doi:10.1378/chest.136.4_MeetingAbstracts.41S-e
Text Size: A A A
Published online

INTRODUCTION:  Polymethyl-methacrylate (PMMA) is a synthetic thermoplastic polymer with multiple uses including orthopedic and cosmetic surgeries. We present a case that involves subcutaneous injections of PMMA for cosmetic enhancement resulting in pulmonary microemboli.

CASE PRESENTATION:  A 51 year-old woman with no significant medical history presented to the emergency room with severe shortness of breath, tachypnea, and hypoxemia. Four days prior to her presentation she had undergone cosmetic buttock enhancement in Mexico. She reported having a substance injected into her buttocks to increase their size. Immediately after the injection, she experienced sudden shortness of breath, pleuritic chest pain, and lightheadedness. She returned to the United States and sought further medical attention. Upon presentation to our emergency room, her oxygen saturation was 78% on room air with a rise to 98% on 100% nonrebreather mask. She was tachycardic to 110bpm with a blood pressure of 90/60, and was tachypneic to 33 bpm. Her lungs were clear to auscultation. Her cardiac exam was notable for tachycardia. The remainder of her exam was unremarkable. She also complained of blurry vision. Formal ophthomologic exam revealed flame hemorrhages and cotton wool spots. She was admitted to the ICU. CT pulmonary angiogram revealed bibasilar dependent atelectasis and no evidence of thromboembolic disease. Doppler ultrasound of the lower extremities was negative for deep venous thrombosis. Laboratory values revealed normal chemistries, renal function, and liver function. Her WBC count was mildly elevated at 16,000 with neutrophilic predominance. While in the ICU, she was treated empirically with ceftriaxone and axithromycin for community-acquired pneumonia. She remained hypoxic with minimal improvement in her symptoms. Echocardiogram confirmed normal systolic function with an ejection fraction of 55–60%. There was no interatrial shunt with injection of contrast and her PA pressures were elevated at 42 mmHg. Given the continued suspicion for thromboembolic disease, a V/Q scan was requested. The results showed multiple mismatched peripheral subsegmental defects in both lungs suggestive of peripheral microemboli. She was managed conservatively and ultimately discharged with home oxygen.

DISCUSSIONS:  Polymethyl-methacrylate is a synthetic polymer primarily used as a cement in reconstructive orthopedic surgeries (eg: vertebroplasty). There are multiple suspensions. The common suspension used for cosmetic alterations is microscopic polymer beads in a bovine collagen or chemical colloid vehicle. PMMA, a biologically inert substance, is not reabsorbed by the body, thus providing permanent results after implantation. The procedure known as bioplasty was originally developed for use in HIV patients with lipodystophy, however is also utilized in many other cosmetic alterations (i.e. smoothing of facial wrinkles, buttock augmentation, lip enhancement). There have been multiple case reports of pulmonary microemboli resulting from PMMA in the setting of percutaneous vertebroplasty, however very few of these result from subcutaneous injections. There is also some debate as to the long term treatment of these patients. Since PMMA is not reabsorbed,the particles will remain in the vascular system indefinitely. There is also some evidence to suggest that the substance may actually cause a hypercoagulable state and that anticoagulation may play a role in long term therapy. To our knowledge, this is the first reported case of pulmonary micoemboli resulting from subcutaneous PMMA injection for cosmetic purposes.

CONCLUSION:  Subcutaneous injections for cosmetic augmentation may lead to devastating outcomes from vascular embolic phenomena. Patients and physicians must be aware of these potentially harmful complications. Further evaluation of PMMA is needed to better assess the possible thrombogenic properties of the substance for clarification on the role of anticoagulation in treatment of microemboli.

DISCLOSURE:  Brooke Chandrasoma, No Financial Disclosure Information; No Product/Research Disclosure Information

Tuesday, November 3, 2009

4:30 PM - 6:00 PM

References

Zaccheo MV, Acute respiratory failure associated with polymethy methacrylate pulmonary emboli after percutaneous vertebtoplasty.Am J Emerg Med2008Jun;26(5):636.e5/7
 
Choe DH, Pulmonary embolism of polymethyl methacrylate during percutaneous vertebroplasty and kyphoplasty.AJR2004;183:1097–1102. [CrossRef]
 

Figures

Tables

References

Zaccheo MV, Acute respiratory failure associated with polymethy methacrylate pulmonary emboli after percutaneous vertebtoplasty.Am J Emerg Med2008Jun;26(5):636.e5/7
 
Choe DH, Pulmonary embolism of polymethyl methacrylate during percutaneous vertebroplasty and kyphoplasty.AJR2004;183:1097–1102. [CrossRef]
 
NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

CHEST Journal Articles
PubMed Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543